Alert archive / Iowa / Wind Chill Advisories in 2016
Wind Chill Advisory 3, NWS Omaha, NE
NWS Omaha, NE issued this wind chill advisory at Jan 17, 2016, 3:42 PM CST for 7 counties in Nebraska; 8 counties in Iowa. It took effect at Jan 18, 2016, 12:00 AM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2016, 3:42 PM CST (21:42 UTC)
- In effect from
- Jan 18, 2016, 12:00 AM CST
- Expired
- Jan 18, 2016, 3:30 AM CST
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
Counties Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Cedar County, NE, Cuming County, NE, Knox County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 44 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395 WWUS43 KOAX 172142 WSWOAX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 342 PM CST SUN JAN 17 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-018-033-034-045- 180545- /O.NEW.KOAX.WC.Y.0003.160118T0600Z-160118T1400Z/ MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-WAYNE-CUMING-BURT-WASHINGTON- INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY... WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS...GLENWOOD... RED OAK...SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA... SHENANDOAH...CREIGHTON...BLOOMFIELD...CROFTON...WAUSA... VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH... COLERIDGE...PENDER...MACY...WALTHILL...WINNEBAGO...WAYNE... WEST POINT...WISNER...TEKAMAH...OAKLAND...LYONS...DECATUR...BLAIR 342 PM CST SUN JAN 17 2016 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY. * EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 25 BELOW ZERO BETWEEN MIDNIGHT AND 8 AM MONDAY. * THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. $$ ZAPOTOCNY
2 follow-up statements
408 WWUS43 KOAX 180305 WSWOAX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 905 PM CST SUN JAN 17 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-018-033-034-045- 181115- /O.CON.KOAX.WC.Y.0003.160118T0600Z-160118T1400Z/ MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-WAYNE-CUMING-BURT-WASHINGTON- INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY... WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS...GLENWOOD... RED OAK...SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA... SHENANDOAH...CREIGHTON...BLOOMFIELD...CROFTON...WAUSA... VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH... COLERIDGE...PENDER...MACY...WALTHILL...WINNEBAGO...WAYNE... WEST POINT...WISNER...TEKAMAH...OAKLAND...LYONS...DECATUR...BLAIR 905 PM CST SUN JAN 17 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY... * EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 25 BELOW ZERO BETWEEN MIDNIGHT AND 8 AM MONDAY. * THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. $$
697 WWUS43 KOAX 180930 WSWOAX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 AM CST MON JAN 18 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-018-033-034-045- 181030- /O.CAN.KOAX.WC.Y.0003.000000T0000Z-160118T1400Z/ MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-WAYNE-CUMING-BURT-WASHINGTON- INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY... WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS...GLENWOOD... RED OAK...SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA... SHENANDOAH...CREIGHTON...BLOOMFIELD...CROFTON...WAUSA... VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH... COLERIDGE...PENDER...MACY...WALTHILL...WINNEBAGO...WAYNE... WEST POINT...WISNER...TEKAMAH...OAKLAND...LYONS...DECATUR...BLAIR 330 AM CST MON JAN 18 2016 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE WIND CHILL ADVISORY. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 3:31 PM CST, 11 minutes earlier.
Area forecast discussion, Jan 17, 3:31 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
331 PM CST SUN JAN 17 2016
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 315 PM CST SUN JAN 17 2016
SHORT TERM FORECAST CONCERNS WILL BE EXTENT OF LOW CLOUDS THAT
HAVE BEEN SPREADING SOUTHWARD FROM THE DAKOTAS...BITTER COLD
TEMPERATURES...AND WIND CHILL HEADLINES OVERNIGHT...THEN NEXT SNOW
EVENT LATE MONDAY NIGHT AND TUESDAY.
THE BANDS OF SNOW THAT PUSHED ACROSS THE AREA SATURDAY AND SATURDAY
NIGHT RESULTED IN SNOWFALL AMOUNTS FROM A TRACE TO 4.5 INCHES. HERE
AT THE NWS IN VALLEY WE HAD 0.4/OMA 0.7/LNK 1.6 INCHES RESPECTIVELY.
GAGE COUNTY HAD SEVERAL 3 AND 4 INCH REPORTS WITH VIRGINIA 3E AT 4.5
AND FILLEY 4.2 INCHES
THIS MORNING'S OAX RADIOSONDE HAD A PWAT OF 0.05...WHICH WAS AROUND
20 PERCENT OF NORMAL. THE SOUNDING WAS COLD AND DRY. WITH A FRESH
COATING OF SNOW...TEMPERATURES PLUMMETED AND READINGS FROM 0 TO 12
BELOW ZERO WERE COMMON. THE MORNING UPPER AIR MAPS SHOWED THE
LARGE CLOSED H5 LOW OVER THE U.P.OF MICHIGAN WITH NORTHWEST FLOW
ACROSS THE CENTRAL PART OF THE COUNTRY AND RIPPLES IN THIS FLOW
OVER CO/AZ AND GA/FL. LIGHTNING WAS NOTED WITH THE CLOSED LOW OFF
THE PACIFIC NORTHWEST COAST.
THE PATTERN TONIGHT INTO MONDAY SHOWS BUILDING HEIGHTS OVER THE
WESTERN HIGH PLAINS...AND SURFACE HIGH PRESSURE OVER THE MISSOURI
RIVER VALLEY MONDAY MORNING GRADUALLY SHIFTING EAST INTO IOWA.
THE DECK OF CLOUDS HAS QUITE A FEW HOLE IN. EXPECT SOME PATCHY
CLOUDS...ESPECIALLY FROM FAR NORTHEAST NEBRASKA INTO WESTERN IOWA.
BY MORNING...WARM ADVECTION CLOUDS WILL ALREADY BE MOVING INTO THE
WESTERN PART OF THE FORECAST AREA.
CLOUDS MAY INITIALLY IMPACT TEMPERATURES...HOWEVER THINK THAT
WITH NEARLY CALM WINDS AND VARIABLE CLEAR/PATCHY CLOUD
CONDITIONS...ALONG WITH FRESH SNOW...TEMPERATURES SHOULD DROP TO 5
TO 12 BELOW ZERO. NOT QUITE AS COLD...0 TO 5 BELOW IN THE FAR
WESTERN FORECAST AREA. LOWEST WIND CHILLS ARE GENERALLY IN THE 10
TO 20 BELOW ZERO RANGE. INCLUDED A WIND CHILL ADVISORY FOR THOSE
COUNTIES THAT DROP TO 20 DEGREES OR COLDER. IN ADDITION...ADDED A
COUPLE OF SOUTHWEST IOWA COUNTIES TO BLEND IN WITH THE PLEASANT
HILL FORECAST OFFICE. NORTHEAST KANSAS AND NORTHWEST MISSOURI
HAVE A -15 CRITERIA...SO WITH THE DIFFERING GUIDELINES DO NOT
BLEND IN COMPLETELY.
THE DETERMINISTIC MODELS HAVE SHORTWAVE ENERGY ADVANCING INTO THE
ROCKIES AHEAD OF THE MAIN CLOSED LOW IN THE PACIFIC. THIS WILL BE
THE NEXT WEATHER SYSTEM THAT SPREADS LIGHT SNOW INTO THE PLAINS.
THERE IS SOME WEAK UPPER LEVEL SUPPORT ALONG WITH WARM AIR
ADVECTION. THIS SHOULD RESULT IN INCREASING CLOUDS MONDAY.
AS THE H5 TROUGH MOVES ACROSS THE ROCKIES MID LEVEL WARM AIR
ADVECTION INCREASES ALONG WITH INCREASING OMEGA/UPPER LEVEL
DIVERGENCE. THIS SHOULD BE ENOUGH SUPPORT FOR LIGHT SNOW TO
DEVELOP AND SPREAD IN A BAND FROM SOUTH DAKOTA INTO NORTHERN
NEBRASKA INTO WESTERN IOWA BY TUESDAY MORNING. LIGHT SNOW WILL
CONTINUE DURING THE DAY AS THE TROUGH TRACKS ACROSS THE CENTRAL
PLAINS...SHIFTING EASTWARD ACROSS IOWA TUESDAY NIGHT. SNOW AMOUNTS
FOR THE EVENT ARE MOSTLY IN THE 1 TO 3 INCH RANGE...WITH THE MAIN
BAND FROM NORTHEAST NEBRASKA INTO CENTRAL IOWA. THE EC HAS MORE IN
SOUTHEAST NEBRASKA DURING THE AFTERNOON THAN THE OTHER
DETERMINISTIC MODELS...SO WILL WANT TO MONITOR THIS FOR LATER
MODEL TRENDS AND METWATCH.
A WARMING TREND FOR HIGHS WITH 9 TO 23 MONDAY...18 TO 26 TUESDAY
AND 25 TO 33 WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 315 PM CST SUN JAN 17 2016
ANOTHER SHORTWAVE IN THE FLOW MOVES INTO THE PLAINS WEDNESDAY
NIGHT. THE GFS IS FARTHER NORTH THAN THE EC WITH THE MAIN ENERGY
FROM THIS SYSTEM...BUT STILL INCLUDE A CHANCE FOR LIGHT SNOW.
RIDGING BUILDS IN FOR FRIDAY. TEMPERATURES SHOULD REMAIN CHILLY
FRIDAY. A WEAK SHORTWAVE IS FORECAST FOR SATURDAY AND A STRONGER
WAVE ON SUNDAY...HOWEVER CURRENT BLEND GIVE A DRY FORECAST FRIDAY
THROUGH SUNDAY.
NORMAL HIGHS ARE IN THE LOWER 30S...SO BELOW NORMAL THURSDAY AND
FRIDAY WITH HIGHS IN THE 20S. AT OR ABOVE NORMAL HIGHS IN THE 30S
FOR SATURDAY AND SUNDAY.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1115 AM CST SUN JAN 17 2016
VFR CONDITIONS...ALTHOUGH A BROKEN DECK OF CLOUDS 3500-4000 WILL
MOVE DOWN THE MISSOURI RIVER VALLEY EARLY IN THE TAF PERIOD. THESE
CLOUDS SHOULD BE AT KOFK BY 19Z...AND KOMA BY 21Z. KOFK SHOULD
SCATTER BACK OUT BY 01Z...AND KOMA BY 06-10Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY FOR
NEZ011-012-015-018-033-034-045.
IA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY FOR
IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...DEWALDHazardous weather outlook, Jan 17, 12:06 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1206 PM CST SUN JAN 17 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180815- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1206 PM CST SUN JAN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY COLD WEATHER CONTINUES TONIGHT WITH LOW TEMPERATURES RANGING FROM 0 TO 15 BELOW ZERO...WITH WIND CHILL VALUES 10 TO 25 BELOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SNOW IS POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY EVENING AS ANOTHER WEATHER DISTURBANCE MOVES ACROSS THE REGION. SNOWFALL TOTALS OF 1 TO 3 INCHES ARE FORECAST AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DEWALD
Nearby
Wind Chill Advisories in Iowa, 2016Wind Chill Advisories in Nebraska, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.